Overuse Of Codeine, Oxycodone, Barbiturates Increases Risk Of Chronic Migraine
People who overuse barbiturates and opioids, such as codeine, butalbital, and oxycodone, to treat migraine are at an increased risk of developing chronic migraine.
For the study, 24,000 people with headaches in the United States were surveyed about the types of medications they use to treat their headaches. From this sample of people with headache, the researchers selected those who had been diagnosed in 2005 with episodic migraine (fewer than 15 days of headache per month). Their risk of chronic migraine was then calculated based on the types of medications they used in 2005. Among those with episodic migraine in 2005, 209 people had developed chronic migraine in 2006.
The study found people who took drugs containing barbiturates or opioids for only eight days a month were twice as likely to develop chronic migraine a year later as those who didn't take such drugs.
"People who use drugs that contain barbiturates and opioids, if only for a total of seven to eight days a month, appear to significantly increase their risk of migraine progression," said study author Marcelo Bigal, MD, PhD, with Albert Einstein College of Medicine in Bronx, New York. "Strict limits for these types of drugs should be enforced among people with migraine as a way of preventing their migraines from becoming more frequent and more painful."
The study found no evidence that the risk of developing chronic migraine increased among people who frequently used triptans, which are commonly prescribed drugs to treat migraine, or non-steroidal antiinflammatory drugs (NSAIDs), such as aspirin, ibuprofen and naproxen.